Iowa, 2013Damaging Wind in Iowa, September 19, 2013
September 19, 2013 · NWS DMX · 1 event in 1 county or zone
A strong low level jet of 50 to 60 kts developed over southwest Iowa. Elevated convection developed with the strong convergence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet of 50 to 60 kts developed over southwest Iowa. Elevated convection developed with the strong convergence. Effective shear was around 40 kts, with 0-1 km shear around 50 kts. The downdraft CAPE was between 1300 and 1500 J/kg. Thunderstorms formed along an old outflow boundary from thunderstorms to the northwest. A line of thunderstorms developed along this outflow boundary. Most of the storms produced 40 to 50 MPH winds. One storm east of the Audubon airport produced winds around 60 MPH. Large healthy tree branches were taken down and shingles were removed from a roof.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 3:07 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 19, 3:07 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
407 AM CDT THU SEP 19 2013
.SHORT TERM.../TODAY /...
ISSUED AT 330 AM CDT THU SEP 19 2013
SCATTERED EARLY MORNING PRECIPITATION ACROSS THE EAST HAS FORMED
ALONG NOSE OF LLJ AND EDGE OF CAP. THIS WILL CONTINUE THROUGH THE
EARLY MORNING HOURS...THOUGH WILL START TO WEAKEN TOWARDS 12Z.
COMPLEX FORECAST FOR TODAY WITH FROPA EXPECTED TO BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA. BOUNDARY IS CURRENTLY LOCATED
FROM WEST CENTRAL MN INTO NORTH EASTERN NE. THIS HAS MOVED LITTLE
OVERNIGHT...AND WILL DROP SE ACROSS IOWA TODAY. HOWEVER...MODELS
STILL HAVE SOME DISAGREEMENT ON TIMING OF FRONTAL BOUNDARY AND
TIMING WILL HAVE LARGE IMPACT ON PRECIPITATION CHANCES AS WELL AS
TEMPERATURES. HAVE KEPT FRONT PROGRESSIVE...WITH BOUNDARY THROUGH
CENTRAL IOWA THIS AFTERNOON...HOWEVER MODELS CONTINUE TO SLOW
PROGRESSION. BEST CHANCES FOR PRECIPITATION WILL BE ACROSS THE SOUTH
AND EAST WITH AFTERNOON HEATING AS FRONT APPROACHES. ONGOING
PRECIPITATION BEHIND BOUNDARY WILL LIKELY PUSH INTO NORTHWEST EARLY
THIS MORNING...THOUGH WILL BE SOMEWHAT LIMITED BY WARM TEMPERATURES
ALOFT...WITH 750MB TEMPS AT OR ABOVE 12C. SEVERE POTENTIAL FOR
STORMS IS SOMEWHAT LIMITED AS BEST SHEAR REMAINS BEHIND THE FRONT.
HOWEVER...SOME SHEAR WILL REMAIN IN PLACE AND CAPE VALUES WILL BE
SUFFICIENT...1000-2000 J/KG TO ALLOW FOR THE POTENTIAL FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HAVE KEPT TEMPERATURES NEAR GOING...WITH GOOD WARMING AHEAD OF
BOUNDARY WITH SOUTHERLY FLOW AND MIXING. HOWEVER...CLOUDS MAY LIMIT
THE AMOUNT OF WARMING...AND MAY BE TOO WARM. IN ADDITION...IF
BOUNDARY PASSES THROUGH EARLIER WILL SEE COOLER TEMPERATURES BEHIND
BOUNDARY THAN GOING.
.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 330 AM CDT THU SEP 19 2013
THUNDERSTORMS WILL BE ONGOING FOR THE START OF THE FORECAST PERIOD
WITH SOME STRONG CONVECTION POSSIBLE VERY EARLY ON. EXPECT TO SEE
THE EVENT BECOME MULTI-CELLULAR FAIRLY QUICKLY. PRECIP WILL EXIT
THE CWA BY 12Z. COLD FRONT NORTHEAST-SOUTHWEST ACROSS THE STATE AT
00Z WILL PASS TO THE SOUTHEAST BY AROUND 06Z OR SO. COOLER AND
DRIER AIR WILL PUSH INTO THE STATE FRI AND SAT. EXPECT THE COLDEST
TEMPERATURES TO BE SATURDAY MORNING. WENT FOR 40S ACROSS THE CWA
WITH A FEW UPPER 30S IN THE NORTH. GRADUAL WARMING AFTER THAT WITH
THE NEXT ROUND OF PRECIPITATION EXPECTED LATE MON INTO TUE...BUT
DON'T LOOK FOR THAT TO BE A VERY SIGNIFICANT EVENT.
&&
.AVIATION...19/06Z
ISSUED AT 1200 AM CDT THU SEP 19 2013
A COLD FRONT WILL MOVE ACROSS THE TAF LOCATIONS DURING THE TAF
PERIOD. THIS WILL OCCUR DURING THE LATE MORNING AND AFTERNOON INTO
THE EARLY EVENING. THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL
BOUNDARY AND A FEW STRONG TO SEVERE STORMS ARE EXPECTED. SURFACE
FLOW WILL SWITCH FROM SOUTHERLY TO NORTHWEST LATE IN THE TAF PERIOD.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...AWB
LONG TERM...MS SEP 13
AVIATION...FAB
Hazardous weather outlook, Sep 19, 4:02 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
502 AM CDT THU SEP 19 2013
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
502 AM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING...HOWEVER SEVERE
WEATHER IS NOT LIKELY.
THUNDERSTORMS WILL DEVELOP OVER WESTERN IOWA THIS MORNING...AND
SPREAD EAST AND SOUTH THIS AFTERNOON AND EVENING. THE
THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT. THERE
WILL BE A CHANCE FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. HIGH WINDS AND LARGE HAIL ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
OTHER MINIMAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
WEST OF INTERSTATE 35 WEST MONDAY. SEVERE WEATHER IS NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY LATE THIS AFTERNOON INTO
THE EARLY EVENING.
In the hours before
Special weather statement, Sep 19, 3:53 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT THU SEP 19 2013
IAZ045-057-058-191030-
AUDUBON-CARROLL-GUTHRIE-
453 AM CDT THU SEP 19 2013
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL AND STRONG WINDS...
AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES SOUTHWEST OF CARROLL...MOVING NORTHEAST
AT 45 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MANNING... GRAY... TEMPLETON...
HALBUR... DEDHAM... WILLEY...
COON RAPIDS... CARROLL...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
AWB
Special weather statement, Sep 19, 4:24 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT THU SEP 19 2013
IAZ045-046-057>059-070>072-081-191130-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-DALLAS-GREENE-GUTHRIE-MADISON-
524 AM CDT THU SEP 19 2013
...LINE OF THUNDERSTORMS CAPABLE OF STRONG WINDS AND SMALL HAIL...
AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF CARROLL TO 24 MILES SOUTHWEST OF ATLANTIC...MOVING NORTHEAST AT 35
MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ATLANTIC AIRPORT... CARROLL... CARROLL AIRPORT...
GLIDDEN... RALSTON... LIDDERDALE...
LEWIS... GRISWOLD... BRAYTON...
EXIRA... ATLANTIC... COON RAPIDS...
LANESBORO... SCRANTON... CUMBERLAND...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
AWB
Thunderstorm Wind, Audubon
- When
- September 19, 4:35 AM CST
- Where
- Audubon County, 3.87 mi WNW of Gardner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -94.840
Large tree branches were blown down with some shingles removed from a roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468968.